Alert archive / Mississippi / Flash Flood Warnings in 2014

Flash Flood Warning 68, NWS Memphis, TN

June 22, 2014DeSoto County, Tate County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jun 22, 2014, 5:11 PM CDT for DeSoto County, Tate County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2014, 5:11 PM CDT (22:11 UTC)
Expired
Jun 22, 2014, 8:15 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties DeSoto County, MS, Tate County, MS

The radar

The Memphis radar (KNQA), 63 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.2 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1218 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WGUS54 KMEG 222211
FFWMEG
MSC033-137-230115-
/O.NEW.KMEG.FF.W.0068.140622T2211Z-140623T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
511 PM CDT SUN JUN 22 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  NORTH CENTRAL TATE COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 815 PM CDT

* AT 510 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEWISBURG 
  AND LOVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3473 8990 3472 9007 3494 8974 3478 8973

$$



TLSJR
1 follow-up statement
401 
WGUS74 KMEG 230026
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
726 PM CDT SUN JUN 22 2014

MSC033-137-230036-
/O.CAN.KMEG.FF.W.0068.000000T0000Z-140623T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TATE MS-DESOTO MS-
726 PM CDT SUN JUN 22 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN DESOTO
AND NORTH CENTRAL TATE COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3473 8990 3472 9007 3494 8974 3478 8973

$$



TLSJR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 3:46 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 22, 3:46 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
346 PM CDT SUN JUN 22 2014

.DISCUSSION...
LITTLE CHANGE IN MIDSOUTH WEATHER THROUGH THE NEXT SEVERAL DAYS.
RAIN CHANCES SHOULD INCREASE SLIGHTLY THROUGH TUESDAY...AHEAD OF A
SHORTWAVE TROF PASSING FROM CENTRAL PLAINS INTO TO THE OHIO
VALLEY. SURFACE BASED AFTERNOON INSTABILITY 2000 TO 3000 J/KG WILL
COMBINE WITH WEAK BUT SUFFICIENT STORM RELATIVE SHEAR TO FOR
STRONG THUNDERSTORMS EACH DAY. IN ISOLATED INSTANCES OF CELL
MERGERS AND BOUNDARY INTERACTIONS... STORMS MAY BRIEFLY PULSE TO
SEVERE LEVELS...WITH DOWNBURST WINDS THE PRIMARY THREAT.

THE MID TO LATE WEEK PERIODS WILL SEE ANOTHER SHORTWAVE TROF DROP
INTO THE OHIO VALLEY FROM THE CENTRAL PLAINS. THE ECMWF BRINGS
THIS FEATURE THROUGH WEDNESDAY...WHILE THE GFS WAITS UNTIL
THURSDAY. IN ANY CASE...HAVE CONTINUED CHANCE POPS FOR BOTH
DAYS...AS CONVECTIVE TEMPS WILL BE EASILY ATTAINABLE.

THE GFS AND ECMWF BEGIN BUILDING A SOUTHERN PLAINS UPPER RIDGE
INTO THE MIDSOUTH AND OHIO VALLEY BY THE WEEKEND. THE GFS
CONCURRENTLY MAINTAINS AN INVERTED MIDLEVEL TROF/SHEAR AXIS ALONG
THE TX COAST... INTO THE LOWER MS RIVER VALLEY. GOING WITH A
BLENDED SOLUTION YIELDS A DRIER PERIOD...WITH ONLY ISOLATED
AFTERNOON STORMS. IF THE ECMWF HEIGHTS VERIFY...MID 90S MAY BE
COMMON ACROSS THE MIDSOUTH NEXT WEEKEND.

PWB

&&

.AVIATION...

18Z TAF CYCLE

AFTERNOON CONVECTION HAS ALREADY FIRED UP IN THE SOUTHERNMOST
PORTION OF THE CWA WITH CAPE VALUES ALREADY EXCEEDING 3000 J/KG AT
ALL SITES ACCORDING TO SPC MESOANALYSIS. CURRENT THINKING IS THAT
NORTHERN MS WILL HAVE THE BEST CHANCE FOR AFTERNOON STORMS TODAY AS
500MB HEIGHT FALLS WILL BE THE GREATEST THERE. NONETHELESS...HAVE
INCLUDED A VCTS AT ALL SITES UNTIL AFTER SUNSET TO ACCOUNT FOR THE
UNCERTAINTY REGARDING TODAYS CONVECTION. WILL AMEND AS NECESSARY
TO ACCOUNT FOR STORMS THAT MAY DEVELOP WITHIN THE VICINITY OF THE
SITES.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 22, 4:54 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
454 PM CDT SUN JUN 22 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-232230-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
454 PM CDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG THUNDERSTORMS WILL POSSIBLE THROUGH EARLY EVENING. A FEW
STORMS MAY BRIEFLY REACH SEVERE LIMITS. DAMAGING WINDS AND
LARGE HAIL WILL BE THE MAIN THREATS. LOCALLY HEAVY RAINFALL MAY
CREATE PONDING OF WATER IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE EACH DAY...MAINLY DURING THE
AFTERNOON AND EARLY EVENING HOURS. STRONG WINDS...SMALL HAIL AND
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

In the hours before

Local storm report, Jun 22, 3:24 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
324 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             1 S SENATOBIA           34.60N 89.97W
06/21/2014  E1.00 INCH       TATE               MS   TRAINED SPOTTER

            ONE INCH HAIL NEAR SENATOBIA.

&&

AJC
Special weather statement, Jun 22, 4:20 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CDT SUN JUN 22 2014

MSZ001-002-TNZ088-222200-
MARSHALL MS-DE SOTO MS-SHELBY TN-
420 PM CDT SUN JUN 22 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...

  NORTHEASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHWESTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES NORTHEAST OF OLIVE BRANCH AT 421 PM
CDT...MOVING SOUTHEAST AT 15 MPH.

PEOPLE IN DESOTO...MARSHALL AND SHELBY COUNTIES...INCLUDING LOCATIONS
NEAR OLIVE BRANCH...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3507 8981 3502 8964 3500 8964 3500 8956
      3496 8942 3472 8961 3496 8993
TIME...MOT...LOC 2121Z 300DEG 11KT 3499 8978

TLSJR
Local storm report, Jun 22, 4:34 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
434 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND GST     OLIVE BRANCH            34.95N 89.83W
06/22/2014  E70 MPH          DESOTO             MS   TRAINED SPOTTER

&&

TLSJR
Special weather statement, Jun 22, 4:46 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
446 PM CDT SUN JUN 22 2014

MSZ002-008-222215-
TATE MS-MARSHALL MS-
446 PM CDT SUN JUN 22 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 PM CDT FOR...

  SOUTHERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  EAST CENTRAL TATE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING NICKEL HAIL AND WINDS TO 50 MPH WAS
LOCATED OVER MARIANNA AT 445 PM CDT...MOVING SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN WILL OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN MARSHALL AND TATE COUNTIES...INCLUDING LOCATIONS NEAR WALL
DOXEY STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3474 8938 3455 8946 3466 8972 3481 8971
TIME...MOT...LOC 2145Z 299DEG 10KT 3469 8960
Local storm report, Jun 22, 4:49 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
449 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 NE OLIVE BRANCH       34.97N 89.82W
06/22/2014  E1.00 INCH       DESOTO             MS   PUBLIC

            ONE INCH HAIL AND DOWNED TREES REPORTED NEAR HWY 302 AND
            ALEXANDER ROAD.

&&

AJC
Special weather statement, Jun 22, 4:56 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
456 PM CDT SUN JUN 22 2014

MSZ017-222230-
ITAWAMBA MS-
456 PM CDT SUN JUN 22 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CDT FOR...

  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES EAST OF FULTON AT 456 PM CDT...
MOVING SOUTH AT 25 MPH.

PEOPLE IN ITAWAMBA COUNTY...INCLUDING LOCATIONS NEAR FULTON...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES BAY SPRINGS LAKE.

&&

LAT...LON 3423 8817 3423 8818 3410 8819 3408 8820
      3409 8849 3410 8852 3441 8849 3440 8817
      3429 8817
TIME...MOT...LOC 2156Z 354DEG 21KT 3427 8834

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:20 PM CDTSpecial Weather StatementMEGTate25 min
Jun 21, 7:30 PM CDTSevere Thunderstorm WarningMEGPanola, Tate33 min
Jun 21, 7:39 PM CDTSpecial Weather StatementMEGLee36 min
Jun 21, 7:47 PM CDTTornado WarningMEGPanola13 min
Jun 21, 8:27 PM CDTSpecial Weather StatementMEGMonroe33 min
Jun 22, 4:20 PM CDTSpecial Weather StatementMEGMarshall40 min
Jun 22, 4:27 PM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall48 min
Jun 22, 4:46 PM CDTSpecial Weather StatementMEGMarshall29 min
Jun 22, 4:56 PM CDTSpecial Weather StatementMEGItawamba34 min
Jun 22, 6:10 PM CDTSpecial Weather StatementMEGItawamba35 min

Nearby

Flash Flood Warnings in Mississippi, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.